Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Louisville, KY

May 1, 2016Franklin County, Scott County, Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2016, 3:49 PM EDT for Franklin County, Scott County, Shelby County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 3:49 PM EDT (19:49 UTC)
Expired
May 1, 2016, 4:30 PM EDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Franklin County, KY, Scott County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS53 KLMK 011949
SVRLMK
KYC073-209-211-012030-
/O.NEW.KLMK.SV.W.0058.160501T1949Z-160501T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 PM EDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL KENTUCKY...
  NORTHEASTERN SHELBY COUNTY IN CENTRAL KENTUCKY...
  SOUTHERN SCOTT COUNTY IN CENTRAL KENTUCKY...

* UNTIL 430 PM EDT

* AT 348 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  CASTLE...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT AROUND 420 PM EDT. 
  GEORGETOWN AROUND 430 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ELMBURG...
LANCELOT ESTATES...BRYANT...OXFORD...DUVAL...CROPPER...HARVIELAND...
STAMPING GROUND...MINORSVILLE AND SHIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A BODY OF WATER...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. 

&&

LAT...LON 3814 8460 3816 8465 3818 8465 3818 8468
      3817 8468 3818 8469 3818 8471 3819 8473
      3818 8475 3834 8530 3835 8529 3834 8499
      3837 8491 3835 8489 3836 8484 3834 8479
      3834 8474 3826 8442 3825 8442
TIME...MOT...LOC 1948Z 287DEG 42KT 3840 8524 

HAIL...1.25IN
WIND...<50MPH
 
$$
JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:08 PM EDT, 41 minutes earlier.

Area forecast discussion, May 1, 3:08 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
308 PM EDT SUN MAY 1 2016

.SHORT TERM (Now through Tuesday Night)...
Issued at 305 PM EDT Sun May 1 2016

...Severe Storms Ongoing this Afternoon...

The synoptic pattern early this afternoon features broad southwest
flow across the Ohio Valley.  A dampening trough was moving through
portions of the Midwest, interacting with a surface front located
across portions west-central KY northeast into portions of southern
Ohio.

Strong to severe thunderstorms have developed along residual outflow
boundaries and along the surface front this afternoon. Dewpoints in
the low to mid 60s coupled with temperatures rising into the low 80s
has resulted in MLCAPE values in excess of 1500 J/kg.  Deep layer
shear around 50 knots is contributing to long, straight hodographs
which will favor supercells (possibly splitting) and a few multicell
clusters.  Main threat will be hail with wet bulb zeros around 9-10k
feet, but given dry air around 700mb some dry air entrainment into
downdrafts may lead to localized damaging winds as well.

Convection should wind down in coverage tonight as instability wanes
and the front pushes east/southeast.  However, this front will stall
just to the south of the region tonight.  Yet another PV anomaly
will eject out of the Southwest and will ride up along the front
Monday afternoon into Monday evening, which will result in renewed
showers and a few thunderstorms mainly across the southeastern half
of the LMK CWA. It appears much of the region will be on the cool
side of the boundary, so severe weather is not anticipated.  Highs
will be cooler on the north side of the boundary with temperatures
in the 60s to lower 70s.

The trough will deepen across the eastern CONUS on Tuesday,
spreading its trough axis through the region Tuesday afternoon.
There won't be much low-level moisture to work with, but think lift
will be sufficient to squeeze out a few very light showers Tuesday
afternoon.  Temperatures will be even cooler in the northwesterly
flow, with temperatures only expected to make it into the mid 60s.

.LONG TERM (Wednesday through Saturday)...
Issued at 249 PM EDT Sun May 1 2016

A deep upper trof is still expected to dig into the eastern half of
the United States for the second half of the work week, followed by
ridging building in from the Plains for most of the weekend.

A surface cold front will come in from the north Wednesday, pushing
off to the south and east Wednesday night. There is some wind energy
with this system but very little instability as we only get into the
60s for highs that afternoon. Precipitable numbers aren't all that
great either. So, at this time it just looks like showery weather
with maybe a few rumbles of thunder. A few CAA showers may also
linger behind the front in the Blue Grass on Thursday.

Canadian high pressure dropping to the southeast along with rising
heights aloft will lead to pleasant weather for late this week and
into the weekend. Can't rule out a few showers generally along and
east of I-75 closer to the upper trof, but coverage should be low.

The upper trof will bring downright chilly temperatures with lows
Thursday morning and Friday morning well down into the 40s. Folks in
the Blue Grass may see readings not get out of the 50s on Thursday.
A warming trend will then ensue as the Plains ridging moves in, with
afternoon temperatures back up near 80 by Sunday.

&&

.AVIATION (18Z TAF Update)...
Updated at 1241 PM EDT Sun May 1 2016

Confidence is growing that a cluster of thunderstorms will develop
just west of SDF over the next hour or two and move east into LEX
later this afternoon.  Have timed this window out with a TEMPO
group, but will go prevailing once the storms begin to develop.
Expect IFR vsbys, gusty and variable winds, along with possibly some
hail with these storms.  Confidence in convective coverage is not as
high at BWG, but still think a storm or two may impact the terminal
this afternoon.  Outside of any storms, cigs should continue to mix
out to VFR with winds turning more to the WSW at 5-10 knots.

Convection will clear out tonight leaving VFR conditions.  There may
be some low stratus development especially at LEX, but not high
enough confidence to include at this time.  Additional showers will
move in from the southwest late in the period at BWG and into the
planning period at SDF.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........13
Aviation..........KJD
Hazardous weather outlook, May 1, 3:20 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN MAY 1 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
320 PM EDT SUN MAY 1 2016 /220 PM CDT SUN MAY 1 2016/

...SEVERE THUNDERSTORM WATCH 133 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN APPROACHING AREA OF LOW PRESSURE WILL CONTINUE TO SPARK
THUNDERSTORMS THROUGH THIS EVENING. MAIN THREATS WILL BE LARGE
HAIL AND LOCALLY DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY. BRIEF HEAVY RAINFALL
AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGING WINDS...HAIL...OR
FLOODING TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD

In the hours before

Local storm report, May 1, 3:18 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MEMPHIS                 38.48N 85.77W
05/01/2016  E0.88 INCH       CLARK              IN   PUBLIC

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, May 1, 3:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             2 SE CHARLESTOWN        38.43N 85.64W
05/01/2016  E1.00 INCH       CLARK              IN   TRAINED SPOTTER

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, May 1, 3:42 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             BUCKNER                 38.38N 85.43W
05/01/2016  E0.50 INCH       OLDHAM             KY   TRAINED SPOTTER

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Special weather statement, May 1, 3:43 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT SUN MAY 1 2016

KYZ039-040-046-047-012015-
WASHINGTON-MERCER-WOODFORD-ANDERSON-
343 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
SOUTHWESTERN WOODFORD...NORTHWESTERN MERCER...AND ANDERSON
COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS
13 MILES SOUTHWEST OF LAWRENCEBURG...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAWRENCEBURG...DUGANSVILLE...DRYDOCK...KLONDYKE...FOX CREEK...VAN
BUREN...MCBRAYER...OREGON AND ANDERSON CITY.

IF YOU ARE ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3789 8475 3786 8520 3790 8520 3790 8519
      3788 8519 3789 8518 3789 8515 3797 8517
      3800 8517 3799 8515 3800 8515 3800 8513
      3801 8512 3811 8477
TIME...MOT...LOC 1941Z 255DEG 39KT 3794 8511

13
Local storm report, May 1, 3:47 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     1 SSE WESTPORT          38.46N 85.46W
05/01/2016  E49 MPH          OLDHAM             KY   PUBLIC

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, May 1, 3:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT SUN MAY 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CHARLESTOWN             38.45N 85.67W
05/01/2016  E1.75 INCH       CLARK              IN   TRAINED SPOTTER

&&

NWS LOUISVILLE KY
IRIS SYSTEM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:42 AM EDTSpecial Weather StatementLMKCumberland33 min
May 1, 2:01 AM EDTSpecial Weather StatementLMKRussell29 min
May 1, 2:09 AM EDTSevere Thunderstorm WarningLMKClinton, Russell36 min
May 1, 2:41 AM EDTSpecial Weather StatementLMKCumberland34 min
May 1, 2:36 PM EDTSpecial Weather StatementLMKBreckinridge39 min
May 1, 2:45 PM EDTSevere Thunderstorm WarningLMKOldham, Trimble30 min
May 1, 2:55 PM EDTSpecial Weather StatementLMKSpencer35 min
May 1, 3:09 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble36 min
May 1, 3:34 PM EDTSevere Thunderstorm WarningLMKFranklin, Henry, Oldham26 min
May 1, 3:43 PM EDTSpecial Weather StatementLMKAnderson32 min
May 1, 3:50 PM EDTSpecial Weather StatementLMKHardin25 min
May 1, 3:53 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Washington, Woodford37 min
May 1, 4:00 PM EDTSevere Thunderstorm WarningLMKFranklin, Jefferson, Oldham, Shelby30 min
May 1, 4:03 PM EDTSevere Thunderstorm WarningLMKFranklin, Henry27 min
May 1, 4:15 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine, Madison, Mercer, Woodford45 min
May 1, 4:37 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas, Scott38 min
May 1, 4:45 PM EDTFlash Flood WarningLMKBourbon, Harrison, Nicholas, Scott3 hr
May 1, 4:48 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Madison42 min
May 1, 4:56 PM EDTSevere Thunderstorm WarningLMKOldham, Trimble49 min
May 1, 5:13 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.